Alert archive / Pennsylvania / Special Weather Statements in 2009

Special Weather Statement, NWS State College, PA

July 1, 2009Cambria County, Pennsylvania

NWS State College, PA issued this special weather statement at Jul 1, 2009, 4:18 PM EDT for Cambria County, Pennsylvania. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2009, 4:18 PM EDT (20:18 UTC)
Expired
Jul 1, 2009, 4:45 PM EDT
In force
27 min
Issued by
NWS State College, PA

County Cambria County, PA

The radar

The State College radar (KCCX), 64 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2009-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2009-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS81 KCTP 012018
SPSCTP

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 PM EDT WED JUL 1 2009

PAZ024-012045-
CAMBRIA PA-
418 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CAMBRIA COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PORTAGE...
MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE MINOR 
FLOODING OF ROADS AND POOR DRAINAGE AREAS. 

THIS STORM WILL BE NEAR LORETTO AROUND 430 PM AND ASHVILLE AROUND 450
PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...
ROUTE 422.

LAT...LON 4071 7867 4065 7843 4063 7845 4061 7844
      4055 7848 4052 7854 4047 7854 4045 7856
      4037 7856 4035 7860 4040 7878

$$
EXPERIMENTAL

FORECASTER: STEINBUGL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Jul 1, 3:58 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 1, 3:58 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EDT WED JUL 1 2009

.SYNOPSIS...
A PERSISTENT UPPER LEVEL LOW OVER THE GREAT LAKES WILL KEEP
UNSETTLED WEATHER IN THE FORECAST THROUGH FRIDAY. THE MOST
NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR LATE THIS
AFTERNOON...THROUGH THURSDAY AFTERNOON. A SEVERAL DAY STRING OF
DRY...PLEASANT WEATHER WITH COMFORTABLE HUMIDITY WILL OCCUR
THROUGHOUT THE UPCOMING HOLIDAY WEEKEND. THE TEMPERATURES WILL
REMAIN AT...OR JUST A FEW DEGREES BELOW NORMALS INTO NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
ANOTHER CONVECTIVELY ACTIVE LATE AFTERNOON SHAPING UP ACROSS THE
CWA...THANKS TO A SEVERAL HOUR PERIOD OF SUNSHINE ACROSS CENTRAL
AND ERN PENN - WITHIN A POOL OF SLIGHTLY ANOMALOUS COLD MID/UPPER
LEVEL TEMPS (-14C AT 500 MB AND +2-3C AT 700 MB).

A POTENT MID/UPR LEVEL VORT WAS LOCATED NEAR KHTS AT MID AFTERNOON
AND WILL TRACK EAST NORTHEAST...TO THE LOWER SUSQUEHANNA VALLEY
TONIGHT. THE LEFT EXIT REGION OF THE ASSOCIATED JET-LET IS POISED
TO PROVIDE LARGE SCALE LIFT TO THE ALREADY UNSTABLE AIRMASS
THAT WILL RAMP UP MUCAPES INTO THE 1200-2000 J/KG ACROSS THE FAR
SOUTHERN ZONES AND LOWER SUSQ VALLEY.

88D INDICATING ISOLATED TSRA - STRENGTHENING ACROSS THE SOUTHERN
HALF OF THE CWA ATTM. A FEW ACROSS THE LAURELS HAVE RECENTLY TRIGGERED
OUR SCAN SOFTWARE ALARMS WITH 0.25-0.50 HAIL. EXPECT THESE
SHOWERS/STORMS TO GRADUALLY INTENSIFY AS THEY HEAD EAST INTO THE
MORE UNSTABLE AIRMASS. WILL MAINTAIN THE ENHANCED WORDING FOR
ISOLATED SVR HAIL/DAMAGING WIND GUSTS ACROSS THE REGION NEAR AND
TO THE SE OF INTERSTATE 81.

LARGE HAIL AND HIGHLY LOCALIZED DOWNBURST WIND DAMAGE WILL BE THE
MAIN SEVERE WEATHER THREAT....HOWEVER THE 12Z NAM AND 18Z RUC DOES
SHOW A FEW POCKETS OF 0-1KM AGL EHI POKING UP TO AROUND 1M2/S2
NEAR KTHV AND KLNS LATE TODAY (23Z-02Z) VIA A NEAR SFC EAST TO SE
WIND...BENEATH A SOUTHERLY 15 KT 850 MB FLOW. SO...A FEW OF THE
STRONGER/DEEPER UPDRAFTS NEAR AND TO THE SE OF INTERSTATE 81 COULD
CONTAIN WEAK TO MODERATE ROTATION...AND PRODUCE HAIL UP TO 1 INCH
IN DIAMETER FOR CAPES AROUND 2000 J/KG.

TEMPS LATE TODAY WILL RANGE FROM THE MID/UPR 60S ACROSS THE NRN
AND WESTERN MTNS...TO AROUND 80 ACROSS OUR SERN ZONES.

SHORT RANGE...12Z OPERATIONAL MODELS/SREF DISAGREE ON THE QPF TO
THE NORTH OF THE SFC CYCLOGENESIS (1005-1007 MB) FROM NEAR KDCA TO
THE DELMARVA REGION. WILL GO WITH A BLEND OF THE MUCH HEAVIER NAM
QPF (LOCALLY AS HIGH AS 1-2 INCHES ACROSS THE CENTRAL ZONES AND
SUSQ VALLEY)...AND LIGHTER GFS/MEAN 09Z SREF VALUES. RAIN PATTERN
SHOULD BECOME WIDESPREAD AND STRATIFORM AFTER 03Z TONIGHT...THOUGH
THE RELATIVELY STRONG LARGE SCALE LIFT AND ELEVATED CAPE WILL
EMBED SOME SCATTERED TSRA.

SEVERAL OR MORE 09Z SREF PLUMES SHOW ANYWHERE FROM 2-5 TENTHS OF
QPF OVERNIGHT TONIGHT...WITH LOCALLY HIGHER AMOUNTS OF OVER
0.75.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
NUMEROUS SHOWERS OR EVEN SOME STEADY RAIN SHOULD BE ONGOING
THURSDAY MORNING ACROSS OUR NE ZONES AS THE AFOREMENTIONED UPPER
SHORT WAVE LIFTS NE AND SPINS UP A SFC LOW ACROSS THE DELAWARE
VALLEY.

ADDITIONAL/ALBEIT WEAKER SHORT WAVES ALOFT WILL PASS EAST ACROSS
THE REGION EVERY SEVERAL HOURS INTO FRIDAY AS THE UPPER LOW SITS
AND SPINS OVER LK HURON AND SRN ONTARIO. THE LOW WILL ONLY SLOWLY
FILL/DRIFT EAST OF THE REGION AS THE HOLIDAY WEEKEND APPROACHES.
DAILY SHRA/TSRA WILL BECOME LESS PREVALENT/WIDESPREAD AS EACH NEW
DAY COMES.

12 HOUR QPF THURSDAY SHOULD AVERAGE 0.25-0.35.

MAX TEMPS THURSDAY SHOULD BE A A FEW DEG F COOLER DUE TO MORE
CLOUD COVER AND A FEW DEG C OF COOLING ALOFT.

SHOWERS WILL DIMINISH AND BECOME CONFINED MAINLY TO THE NW MTNS
THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE LATEST MODEL AND ENSEMBLE GUID SUGGESTS A TRANSITION FROM THE
PERSISTENT BROAD CYC FLOW -- TO A MORE PROGRESSIVE WEST TO
NORTHWEST FLOW REGIME BY THE WEEKEND. THE MAIN NEGATIVE HEIGHT
ANOMALY IS FCST TO EJECT NEWD AWAY FROM THE NEW ENGLAND COAST BY
DY4 /SUN/. COLDER THAN NORMAL 700MB TEMPS AND 500MB HEIGHTS WILL
STILL SUPPORT SCT DIURNAL SHOWERS AND ISOLD THUNDERSTORMS ON
FRIDAY. ATTM...SAT /JULY 4TH/ LOOKS DRY AS AN AREA OF HIGH PRES
NOSES INBTWN THE DEPARTING/STACKED LOW OVER MAINE AND A DEVELOPING
CYC OVR THE SRN PLAINS. HOWEVER...PREDICTABILITY IN THE FAST FLOW
ALOFT IS TYPICALLY PROBLEMATIC AS SMALLER SCALE DISTURBANCES AND
ASSOC WEAK SFC FNTS/TROUGHS TRANSLATE SEWD FROM THE GRT LKS.
THEREFORE DESPITE THE DRY FCST FOR INDEPENDENCE DAY...OVERALL
CONFIDENCE IS AVERAGE. HPC PROGS SHOW THE SRN PLAINS LOW SLIDING
EWD THROUGH THE TN VLY TWD THE VA TIDEWATER BY EARLY NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
WIDESPREAD VFR CONDITIONS ARE EXPECTED TO START OFF THE LATE
AFTERNOON PERIOD...BUT AS AFTERNOON CONVECTIVE SHOWERS AND STORMS
FIRE IN THE NEXT FEW HOURS...THERE IS A CHANCE THAT A FEW SITES WILL
TEMPORARILY DROP TO MVFR. KMDT HAS THE GREATEST CHANCE OF DROPPING
TO IFR OR BELOW AS THERE IS A CHANCE FOR STRONG STORMS...THE
INCLUSION OF SMALL HAIL IN THE TEMPO GROUP REFLECTS THIS.

ONCE THE SHOWERS MOVE OUT...EXPECT VFR CONDITIONS TO RETURN
TONIGHT...THEN CIGS AND VIS WILL DROP AS PATCHY FOG DEVELOPS AND
THICKENS TO DROP CONDITIONS TO MVFR AND PERHAPS EVEN IFR OVERNIGHT.

TOMORROW LOOKS VERY SIMILAR IF NOT SLIGHTLY BETTER THAN TODAY...WITH
MVFR EARLY ON WITH LOW CIGS AND VIS...THEN IMPROVING TO VFR BY THE
AFTERNOON. SHOWERS AND THUNDERSTORMS ARE LIKELY TOMORROW AS
WELL...CAUSING TEMPORARY MVFR CONDITIONS ONCE AGAIN.

OUTLOOK...
FRI...MAINLY VFR...BUT MVFR EARLY.
SAT...VFR.
SUN...VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...STEINBUGL
AVIATION...DICKEY
Hazardous weather outlook, Jul 1, 11:42 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1142 AM EDT WED JUL 1 2009

PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049-
050-021545-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-
1142 AM EDT WED JUL 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ036-051>053-056>059-063>066-021545-
FRANKLIN-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-
LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1142 AM EDT WED JUL 1 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO THE EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
THE EVENING. A FEW STORMS MAY BE CAPABLE OF PRODUCING DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING.

STEINBUGL/LAMBERT

In the hours before

Special weather statement, Jul 1, 2:31 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
231 PM EDT WED JUL 1 2009

PAZ033-011915-
SOMERSET PA-
231 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND NORTHWESTERN
SOMERSET COUNTY THROUGH 315 PM EDT...

AT 229 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
SOMERSET OR NEAR SEVEN SPRINGS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL PASS NEAR OR SEVERAL MILES TO THE NORTH OF SOMERSET
AROUND 310 PM AND AFFECT ACOSTA AROUND 315 PM.

THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 100
AND 113.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE
219.

LAT...LON 4008 7928 4011 7923 4012 7919 4016 7917
      4018 7914 4020 7913 4026 7899 4004 7886
      3991 7938 3993 7939

EXPERIMENTAL

FORECASTER: LAMBERT
Special weather statement, Jul 1, 4:18 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
418 PM EDT WED JUL 1 2009

PAZ024-012045-
CAMBRIA PA-
418 PM EDT WED JUL 1 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CAMBRIA COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PORTAGE...
MOVING NORTH AT 15 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND MAY CAUSE MINOR
FLOODING OF ROADS AND POOR DRAINAGE AREAS.

THIS STORM WILL BE NEAR LORETTO AROUND 430 PM AND ASHVILLE AROUND 450
PM.

THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE 219...
ROUTE 422.

LAT...LON 4071 7867 4065 7843 4063 7845 4061 7844
      4055 7848 4052 7854 4047 7854 4045 7856
      4037 7856 4035 7860 4040 7878

EXPERIMENTAL

FORECASTER: STEINBUGL

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:31 PM EDTSpecial Weather StatementCTPSomerset44 min
Jul 1, 5:05 PM EDTSpecial Weather StatementCTPCentre25 min
Jul 1, 5:31 PM EDTSpecial Weather StatementCTPPerry44 min
Jul 1, 6:30 PM EDTSpecial Weather StatementCTPBedford30 min
Jul 1, 7:16 PM EDTAreal Flood AdvisoryCTPBedford119 min

Nearby

Special Weather Statements in Pennsylvania, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.